Skip to main content

A quantitative Gibbard-Satterthwaite theorem without neutrality

Author(s): Mossel, E; Rácz, Miklos Z

To refer to this page use:
Abstract: Recently, quantitative versions of the Gibbard-Satterthwaite theorem were proven for k=3 alternatives by Friedgut, Kalai, Keller and Nisan and for neutral functions on k ≥ 4 alternatives by Isaksson, Kindler and Mossel. In the present paper we prove a quantitative version of the Gibbard-Satterthwaite theorem for general social choice functions for any number k ≥ 3 of alternatives. In particular we show that for a social choice function f on k ≥ 3 alternatives and n voters, which is ε-far from the family of nonmanipulable functions, a uniformly chosen voter profile is manipulable with probability at least inverse polynomial in n, k, and ε -1. Removing the neutrality assumption of previous theorems is important for multiple reasons. For one, it is known that there is a conflict between anonymity and neutrality, and since most common voting rules are anonymous, they cannot always be neutral. Second, virtual elections are used in many applications in artificial intelligence, where there are often restrictions on the outcome of the election, and so neutrality is not a natural assumption in these situations. Ours is a unified proof which in particular covers all previous cases established before. The proof crucially uses reverse hypercontractivity in addition to several ideas from the two previous proofs. Much of the work is devoted to understanding functions of a single voter, and in particular we also prove a quantitative Gibbard-Satterthwaite theorem for one voter. © 2012 ACM.
Publication Date: 26-Jun-2012
Citation: Mossel, E, Rácz, MZ. (2012). A quantitative Gibbard-Satterthwaite theorem without neutrality. Proceedings of the Annual ACM Symposium on Theory of Computing, 1041 - 1060. doi:10.1145/2213977.2214071
DOI: doi:10.1145/2213977.2214071
ISSN: 0737-8017
Pages: 1041 - 1060
Type of Material: Conference Article
Journal/Proceeding Title: Proceedings of the Annual ACM Symposium on Theory of Computing
Version: Author's manuscript

Items in OAR@Princeton are protected by copyright, with all rights reserved, unless otherwise indicated.